Sponsored: Living with Generalized MG? Get resources a free PopSocket here.

caret icon Back to all discussions

Medication & Treatment Side Effects

Have you ever stopped a medication or treatment because of side effects? If so, did you switch to a different medication or treatment? How did you approach the conversation with your healthcare provider?

  1. I had to stop CellCept because I kept testing positive for Hepatitus. I believe the Hepatitus, which I never tested positive for in my life, was caused by the IVig treatments. The doctors insist the Hepatitis was not caused by the plasma I was receiving once a month. Anyway, I was originally prescribed 40 milligrams of steroids but i just could not handle that in my stomach so I chose to take only 30 miligrams. After a year and 3 months of steroids, I stopped taking steroids when I had reached 5 milligrams. My liver and kidneys needed a break. I have developed pre-diabetes. No meds prescribed, just diet and exercise. I have also been waking up now with stiffness in my knees and shoulders. I am taking calcium pills among other vitamins to help my bones.

    1. sorry to hear you have developed pre-diabetes. Hopefully the diet and exercise will help curb the pre-diabetes. Do you find anything helps with the stiffness you are experiencing? Wishing you some relief. Kindly, Jessica, Team Member

    2. I too was on Cellcept but I stopped taking it because it was the cause of my miscarriages. I told my doctors at the time. They didn't seem to do anything about changing my meds, so I stopped myself. Notified my doctor that I will no longer be taking this medication. I was taking 360mg a day. 180mg in the morning and another 180mg at night. These medications have serious side effects. I'm glad you noticed it right away and was able to change your dosage. - Jazmin (MG team member)

  2. Yes. For me both pyridostigmine (Mestinon) and azathioprine (Imuran) worked marginally at first, then eventually the negative side effects became worse than the positive effects. For now, I am just continuing with prednisone, but upon recommendation of my neurology professionals, I'm keeping them both as potential "rescue" drugs. So far, no other drugs have been offered as better or even possible options. I should note, however, that the neuromuscular specialist that I see has declared me to be a "high-functioning" MG patient.


    I have been fortunate that all of the medical people I see regularly as needed listen to me, so it was not difficult for me to indicate I believed the side effects were not worth the little if any positive effects I was experiencing.


    I'm curious at to what brought you to pose your questions. Have you had some less positive experiences?

    1. Thanks for the follow-up. Just FYI, my neurology PA explained the different purposes of the drugs. According to him, Mestinon (pyridostigmine) treats the symptoms of MG not the disease itself. Azathioprine doesn't actually help with MG symptoms, but works to keep the disease from getting worse, however, it takes a long time to get fully into the system. One of my neurology docs said a year, another said at least six months. So, if you are tolerating any possible side effects, you may need to be patient to notice any difference.


      In case you have not already seen this, here is a link to more info about azathioprine. https://myasthenia-gravis.com/living/azathioprine

    2. Thank you, I agree with you 100%. Yes, azathioprine does take a while to get into your system. My neuro told me 4wks but it could very well take longer like you said. I'm on week 3 now but I've been having double vision for about 6wks. I was hospitalized last October with an increased dose of steroids and thus receiving a round of IVIG. It's easy to grow frustrated because I'm not used to my MG not being controlled.


      Thank you for the link. Yes, I've been doing my research on the medication as well. With how complicated this disease and the many different routes we can go for our personalized care plan. It's good to be educated and or somewhat knowledgeable on what we're putting into our bodies. - Jazmin (Mg team member)

Please read our rules before posting.